Missouri, 2010

Flash Flood and Damaging Winds in Missouri, August 12, 2010

August 12, 2010 · NWS LSX · 12 events in 6 counties and zones

Isolated pulse thunderstorms developed across the region. Some of the storms produced damaging winds and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated pulse thunderstorms developed across the region. Some of the storms produced damaging winds and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 11:41 AM CST, 16 minutes earlier.

Area forecast discussion, Aug 12, 11:41 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT THU AUG 12 2010

.DISCUSSION...
/330 AM CDT THU AUG 12 2010/

FCST FOCUS CONTINUES TO BE THE ONGOING HEAT EPISODE.

LITTLE HAS CHANGED FROM PREV FCST. MDLS CONTINUE TO INDICATE A HOT
AND HUMID AIRMASS IN PLACE THRU AT LEAST FRI. MDLS AGREE WITH
TIMING OF THE NEXT CDFNT TO BE JUST REACHING NWRN PORTIONS OF THE
CWA AROUND 12Z SAT. EXPECT TSRA TO DEVELOP SWWD ALONG THIS FNT
DURING THE DAY SAT. THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS
THE PRIMARY THREAT. WITH HIGH FREEZING LEVELS...THESE STORMS WILL
BE EFFICIENT RAIN PRODUCERS WHICH MAY RESULT IN FLASH FLOODING AS
WELL.

UNTIL SAT...ISOD TO SCT TSRA WILL BE POSSIBLE WITH A VERY UNSTABLE
AIRMASS IN PLACE. WITH LITTLE FOCUS OR SHEAR...TSRA WILL SHUD BE
SLOW MOVING AND REMAIN ISOD. HOWEVER...WITH INCREASINGLY DRY AIR
ALOFT...TSRA MAY BECOME MORE EFFICIENT AT PRODUCING SUSTAINABLE
COLD POOLS.

NO CHANGES WERE MADE TO THE ONGOING HEAT HEADLINE. HOWEVER...IT IS
BECOMING INCREASINGLY LIKELY THAT THE HEAT WARNING MAY NEED TO BE
EXTENDED INTO SAT EVE FOR THE METRO AREA AND AREAS S AND SE.

BEHIND THE CDFNT MOVING THRU SAT...EXPECT A LARGE SFC HIGH TO
BUILD INTO THE REGION WITH MUCH COOLER AND DRIER AIR FOR NEXT
WEEK. PREV FCST IS ON TRACK WITH LATEST MDL SOLNS AND HAVE
THEREFORE MADE LITTLE IF ANY CHANGES FOR SUN AND BEYOND.

TILLY

&&

.AVIATION...
/1226 PM CDT THU AUG 12 2010/

SCATTERED SHOWERS AND THUNDERSTORMS HAVE PERSISTED GENERALLY ALONG
AND SOUTH OF A KCOU-KSTL-KFWC LINE. VFR CONDITIONS EXPECTED NORTH OF
THIS LINE THROUGH THE TAF VALID PERIOD...WITH MVFR POSSIBLE IN THE
VICINITY OF THESE STORMS AS THEY DEVELOP AND MOVE ESE. STORM
ACTIVITY SHOULD DIMINISH BY EVENING...WITH PREVAILING LIGHT AND
VARIABLE WINDS WHICH WILL BECOME SOUTHERLY ON FRIDAY.

SPECIFICS FOR KSTL...
VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH
THE VALID TAF PERIOD. HOWEVER...TSRA MAY IMPACT THE TERMINAL
THROUGH THIS AFTERNOON...AND IS EXPECTED TO DISSIPATE AFTER
SUNDOWN. SKIES WILL CLEAR OVERNIGHT...WITH WINDS DEVELOPING A
SOUTHERLY COMPONENT ON FRIDAY...REMAINING LIGHT.

JP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR AUDRAIN MO-
     BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
     MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
     MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Aug 12, 2:45 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT THU AUG 12 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
345 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT AND HUMIDITY CONTINUES WITH PEAK HEAT INDEX VALUES
IN THE 105 TO 115 DEGREE RANGE DURING THE AFTERNOON AND EARLY
EVENING HOURS. OVERNIGHT LOW TEMPERATURES WILL ONLY FALL TO
BETWEEN 75 AND 80 DEGREES WHICH WILL PROVIDE LITTLE RELIEF FROM
THE HEAT. THE EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT UNTIL
FRIDAY EVENING AT 9 PM.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME OF
THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AS WELL AS VERY HEAVY
DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING
AREAS.

MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI AT QUINCY
AND HANNIBAL. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE THROUGH FRIDAY EVENING
AND POSSIBLY THROUGH SATURDAY EVENING FOR PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. PEAK HEAT INDEX VALUES IN THE
105 TO 115 DEGREE RANGE ARE EXPECTED DURING THE AFTERNOON AND
EARLY EVENING HOURS FRIDAY AND SATURDAY. OVERNIGHT LOW
TEMPERATURES WILL ONLY FALL TO BETWEEN 75 AND 80 DEGREES WHICH
WILL PROVIDE LITTLE RELIEF FROM THE HEAT. THE EXCESSIVE HEAT
WARNING WILL REMAIN IN EFFECT UNTIL FRIDAY EVENING AT 9 PM.

THERE IS A CHANCE FOR THUNDERSTORMS OVER MUCH OF THE AREA FRIDAY
THROUGH SATURDAY NIGHT. SOME OF THE THUNDERSTORMS ON SATURDAY MAY
BE SEVERE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

MODERATE RIVER FLOODING IS FORECAST TO CONTINUE ALONG THE
MISSISSIPPI AT QUINCY AND HANNIBAL. SEE THE APPROPRIATE FLOOD
WARNING OR FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

The radar

The St Louis radar (KLSX), 41 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Louis (C)

When
August 12, 11:57 AM CST
Where
St. Louis (C) County, 2.04 mi ENE of St Louis
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.663, -90.216

Thunderstorm winds blew down a large tree on the north side of St. Louis.

Thunderstorm Wind, St. Louis

When
August 12, 12:02 PM CST
Where
St. Louis County, 0.83 mi SW of (Sus)spirit/St Louis
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.661, -90.660

Thunderstorm Wind, St. Charles

When
August 12, 12:08 PM CST to 12:10 PM CST
Where
St. Charles County, 1.44 mi WSW of Harvester to 0.4 mi S of Harvester
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.745, -90.606

Thunderstorm winds caused considerable damage in the Harvester area. Numerous trees, tree limbs and power lines were blown down. Also, several buildings sustained minor to moderate roof damage. At an auto repair business, an employee sustained a cut to his hand due to flying debris. A nearby stripmall had major roof damage and an air conditioning unit on the roof was blown off. A little further to the east, an 80 foot by 40 foot tent was blown over and the produce that was being sold there was scattered on the ground.

Thunderstorm Wind, St. Louis

When
August 12, 12:12 PM CST
Where
St. Louis County, 0.84 mi SW of (Sus)spirit/St Louis
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.661, -90.660

Thunderstorm Wind, St. Louis

When
August 12, 12:18 PM CST
Where
St. Louis County, 1.15 mi SW of Chesterfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.658, -90.585

Thunderstorm winds blew over a large tree.

Thunderstorm Wind, St. Francois

When
August 12, 12:35 PM CST
Where
St. Francois County, 1.67 mi SSW of Hazel Run
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.928, -90.481

Thunderstorm winds blew down several power lines east of Bonne Terre.

Thunderstorm Wind, St. Louis (C)

When
August 12, 12:45 PM CST
Where
St. Louis (C) County, 2.39 mi NNE of St Louis to 2.33 mi NE of St Louis
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.682, -90.235

Thunderstorm winds blew down numerous trees, tree limbs and power lines on the northside of St. Louis. Also, a house on Bircher Blvd. sustained major roof damage with a portion of the roof being blown off.

Thunderstorm Wind, St. Charles

When
August 12, 1:35 PM CST
Where
St. Charles County, 1.43 mi S of Dardenne
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.749, -90.753

An off-duty National Weather Service employee reported 60 mph wind gusts and pea sized hail at the intersection of Interstate 64 and Winghaven Blvd.

Thunderstorm Wind, Lincoln

When
August 12, 2:00 PM CST
Where
Lincoln County, Troy
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.980, -90.980

Six to eight inch tree limbs were broken by thunderstorm winds.

Thunderstorm Wind, Lincoln

When
August 12, 2:15 PM CST
Where
Lincoln County, Moscow Mills
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.950, -90.920

Five utility poles were pushed over and were leaning at a 30 degree angle on the northeast side of town.

Thunderstorm Wind, Cole

When
August 12, 2:20 PM CST
Where
Cole County, 1 mi ESE of Jefferson City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.575, -92.163

A street sign was blown over and large tree limbs were blown down.

Flash Flood, Lincoln

When
August 12, 2:50 PM CST to 5:30 PM CST
Where
Lincoln County, 1.3 mi ENE of South Troy to 1.07 mi NW of Troy
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.959, -90.999

Several streets in downtown Troy were flooded and became impassable. Numerous intersections across town were underwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254689, 254691, 254699, 254700, 254701, 254709, 254704, 263920, 259315, 259316, 259317, 259318.